Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 86, NWS Cleveland, OH

August 4, 2009Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2009, 5:31 PM EDT for Erie County, Pennsylvania. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 5:31 PM EDT (21:31 UTC)
Expired
Aug 4, 2009, 6:15 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 140 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:00 PM EDTHAIL 0.752 Se Mckean, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 042131
SVRCLE
PAC049-042215-
/O.NEW.KCLE.SV.W.0086.090804T2131Z-090804T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
531 PM EDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF EDINBORO...OR 11
  MILES SOUTH OF ERIE...AND WAS MOVING EAST AT 25 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WATERFORD...
  UNION CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4201 7975 4201 7962 4186 7960 4187 8020
      4206 8024 4213 7975
TIME...MOT...LOC 2132Z 263DEG 21KT 4197 8016

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 042152
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
552 PM EDT TUE AUG 4 2009

PAC049-042215-
/O.CON.KCLE.SV.W.0086.000000T0000Z-090804T2215Z/
ERIE PA-
552 PM EDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATERFORD...OR 10 MILES
SOUTH OF ERIE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO 
ACCOMPANY THESE STORMS. 

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WATERFORD AND UNION CITY.

LAT...LON 4201 7975 4201 7962 4186 7960 4187 8020
      4206 8024 4213 7975
TIME...MOT...LOC 2151Z 251DEG 17KT 4198 8005

$$

LEINS
000 
WWUS51 KCLE 042215
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
615 PM EDT TUE AUG 4 2009

PAC049-042225-
/O.EXP.KCLE.SV.W.0086.000000T0000Z-090804T2215Z/
ERIE PA-
615 PM EDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 615 PM EDT...

THE STORM ACROSS EASTERN ERIE COUNTY HAS WEAKENED. BRIEF PERIODS OF 
HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED THROUGH 630 PM...BUT 
SEVERE WEATHER IS NOT ANTICIPATED FROM THIS STORM. 

LAT...LON 4201 7975 4201 7962 4186 7960 4187 8020
      4206 8024 4213 7975
TIME...MOT...LOC 2215Z 251DEG 17KT 4202 7990

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:36 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 4, 4:36 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
436 PM EDT TUE AUG 4 2009

.SYNOPSIS...
A COLD FRONT OVER LOWER MICHIGAN WILL MOVE SOUTH ACROSS THE LOCAL
AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION ON
WEDNESDAY. ANOTHER WEAK FRONT WILL DROP SOUTH ACROSS THE AREA ON
THURSDAY. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AT THE
END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
PRECIP CHANCES ARE THE MAIN CHALLENGE TONIGHT. MCS CONTINUES TO
PASS JUST TO THE SOUTH OF THE AREA WITH A COLD FRONT LOCATED TO
THE NORTH. HAVE SEEN SOME SHRA/TSRA DEVELOP THE PAST COUPLE OF
HOURS ACROSS NORTHERN IN WITH A BROKEN LINE OF CONVECTION TO THE
NORTH OF LERI AS WELL. HAVE TO BELIEVE THE CONVECTION TO THE SOUTH
HAS LAID OUT SOME OUTFLOW BOUNDARIES AND CONVECTION WILL BE
POSSIBLE JUST ABOUT ANYWHERE THIS EVENING AS THE BOUNDARIES
INTERACT WITH THE FRONT. BEST CHANCES FOR PRECIP WILL BE IN THE
FAR SOUTH AND AND ALSO IN FAR NE OH AND NW PA WHERE UPPER FORCING
IS BETTER. HAVE BUMPED POPS UP SLIGHTLY FROM EARLIER FORECAST AND
HAVE GIVEN ALL LOCATION SCATTERED WORDING. NO SEVERE MENTION FOR
NOW BUT EVENING CREW WILL HAVE TO WATCH FOR RADAR TRENDS.  FRONT
SHOULD BE SOUTH OF THE AREA BY MORNING WITH DECENT COOLING LATE
TONIGHT. WILL STICK PRETTY CLOSE TO GUIDANCE NUMBERS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
A SLOW WARMING TREND WILL TAKE PLACE DURING THE PERIOD. WEAK HIGH
PRESSURE SHOULD BE ABLE TO DOMINATE ON WEDNESDAY AND HAVE LOWERED
TEMPS A TAD FROM EARLIER PACKAGE. THERE COULD BE SOME RESIDUAL
SHRA ACTIVITY IN THE FAR SOUTH TOMORROW MORNING. ANOTHER WEAK
BOUNDARY WILL TRY TO SNEAK SOUTH ACROSS THE AREA ON THURSDAY.
DOESNT APPEAR THERE WILL BE ENOUGH MOISTURE TO JUSTIFY PUTTING
PRECIP IN THE FORECAST AT THIS TIME. A WARM FRONT WILL LIFT
NORTHEAST ACROSS THE REGION AT THE END OF THE WORKWEEK. WARM AIR
ADVECTION PRECIP COULD BECOME A CONCERN AS EARLY AS FRIDAY BUT
BETTER CHANCES WILL COME SATURDAY INTO SATURDAY NIGHT. BY SATURDAY
TEMPS WILL BE INTO THE UPPER 80S IN THE WEST WITH INCREASING
HUMIDITY LEVELS ALL AREAS. WILL STICK CLOSE TO GUIDANCE MOST OF
THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HOT AND HUMID WEATHER WILL FINALLY MAKE AN APPEARANCE TO THE REGION
OVER THE WEEKEND...ESPECIALLY ON SUNDAY AS THE UPPER RIDGE BUILDS
OVER THE SOUTHEAST STATES. THE ECMWF IS SOMEWHAT SLOWER WITH THE
PROGRESS OF THE UPPER RIDGE AND DELAYS THE HEAT ABOUT A DAY OR SO
FROM THE GFS. WE WILL USE THE TIMING OF THE EURO FOR THE FORECAST.
THE EURO INDICATES A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA MAINLY EARLY SUNDAY WITH THE PASSAGE OF A WARM FRONT. WILL
INCLUDE A SLIGHT CHANCE OF STORMS. THE UPPER FLOW BECOMES MORE ZONAL
AS A SHORT WAVE AND ATTENDANT COLD FRONT APPROACHES AND CROSSES THE
REGION EARLY TUESDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE
REGION FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
INSTABILITY CONTINUES TO INCREASE ACROSS THE REGION AND SATELLITE
IMAGERY SHOWS CU DEVELOPING ACROSS LOWER MICHIGAN AND MORE SO IN
SOUTHWEST ONTARIO. RADAR MOSAIC SHOWS STORMS DEVELOPING OVER
SOUTHWEST ONTARIO AND ALONG THE INDIANA/MICHIGAN LINE. EXP
CONVECTIVE ACTIVITY TO CONTINUE TO DEVELOP AND MOVE INTO THE
REGION LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT
WILL CROSS THE REGION AFTER MIDNIGHT. HAVE INCLUDED TSTM TEMPO
GROUPS FOR FDY AND MFD FOR THE CONVECTION TO THE SOUTHWEST AND ALSO
AT ERI GIVEN THE INCREASE SHEAR AND INCREASED CAPE. HAVE MENTIONED
TSTM VCTS OR CB MOST OTHER LOCATIONS. ACTIVITY WILL DIMINISH
AROUND 00Z WITH FROPA AROUND 06Z. GENERALLY VFR CONDITIONS BETWEEN
STORMS.

.OUTLOOK...MAINLY VFR...LOCALIZED MVFR BR MAY OCCUR.

&&

.MARINE...
WITH THE COLD FRONT PASSING THE LAKE THE FIRST HALF OF TONIGHT THERE
MAY BE A PERIOD OF INCREASED WINDS AND WAVES  AS THE FLOW SHIFTS TO
THE NW AND N BUT ALL GUIDANCE INDICATE THAT THE FLOW SHOULD STILL
STAY AROUND 15 KNOTS OR LESS.  BEST THING MAY BE TO CONTINUE WITH 10
TO 20 KNOTS AND 2 TO 3 OR 2 TO 4 FEET UNTIL THINGS SETTLE DOWN BY
WEDNESDAY.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON WEDNESDAY AND WILL
GRADUALLY SHIFT EASTWARD THROUGH FRIDAY. THIS EASTWARD SHIFT WILL
ALLOW A WARM FRONT TO CROSS THE LAKE ON SATURDAY.  RELATIVELY LIGHT
WINDS SHOULD TURN TO THE SOUTHEAST THEN SOUTH SAT AND TURN SW ON
SUNDAY AT ABOUT 10 TO 20 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...REL
AVIATION...REL
MARINE...ADAMS
Hazardous weather outlook, Aug 4, 3:39 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT TUE AUG 4 2009

LEZ061-142>149-162>169-OHZ003-006>013-017>023-027>033-036>038-047-
051945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
339 PM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ014-089-PAZ001>003-051945-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
339 PM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS AREA POSSIBLE THIS EVENING AND
OVERNIGHT. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE. THE
MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.